Alert archive / Kansas / Wind Chill Warnings in 2019
Wind Chill Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this wind chill warning at Mar 4, 2019, 3:33 AM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 8 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 4, 2019, 3:33 AM CST (09:33 UTC)
- Expired
- Mar 4, 2019, 11:07 AM CST
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 5:14 AM CST | EXTR WIND CHILL -30 | 9 Sse Sharon Springs, KS | MESONET STATION C6099, 9 SSE SHARON SPRINGS. |
| Mar 4, 5:30 AM CST | EXTR WIND CHILL -28 | Grinnell, KS | MESONET STATION KGGHS, GRINNELL. |
| Mar 4, 5:53 AM CST | EXTR WIND CHILL -27 | 4 S Burlington, CO | ASOS STATION ITR, BURLINGTON CO AIRPORT. |
| Mar 4, 5:53 AM CST | EXTR WIND CHILL -26 | 1 Nne Goodland, KS | ASOS STATION GLD, GOODLAND. |
| Mar 4, 6:15 AM CST | EXTR WIND CHILL -30 | 1 W Saint Francis, KS | AWOS STATION SYF, ST. FRANCIS CITY. |
| Mar 4, 6:25 AM CST | EXTR WIND CHILL -27 | 11 Nne Goodland, KS | MESONET STATION C9922, 10 NNE GOODLAND. |
| Mar 4, 6:35 AM CST | EXTR WIND CHILL -30 | 3 N Colby, KS | AWOS STATION KCBK, 2 N COLBY. |
| Mar 4, 6:44 AM CST | EXTR WIND CHILL -32 | Oakley, KS | MESONET STATION KOKLY, OAKLEY. |
| Mar 4, 7:00 AM CST | EXTR WIND CHILL -27 | 4 Ene Gem, KS | MESONET STATION F0981, 3 ENE GEM. |
| Mar 4, 7:15 AM CST | EXTR WIND CHILL -25 | 8 Sse Culbertson, NE | MESONET STATION E9525, 7 SSE CULBERTSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562 WWUS43 KGLD 040933 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 233 AM MST Mon Mar 4 2019 ...DANGEROUSLY COLD WIND CHILL READINGS THIS MORNING... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041800- /O.UPG.KGLD.WC.Y.0003.000000T0000Z-190304T1800Z/ /O.NEW.KGLD.WC.W.0001.190304T0933Z-190304T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 233 AM MST Mon Mar 4 2019 /333 AM CST Mon Mar 4 2019/ ...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS MORNING... * WHAT...Dangerously cold wind chills. Wind chills as low as 20 to 30 below zero. * WHERE...Portions of northwest and west central Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...Until 11 AM MST /noon CST/ this morning. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. && $$
1 follow-up statement
811 WWUS43 KGLD 041707 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 1007 AM MST Mon Mar 4 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041815- /O.CAN.KGLD.WC.W.0001.000000T0000Z-190304T1800Z/ Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1007 AM MST Mon Mar 4 2019 /1107 AM CST Mon Mar 4 2019/ ...WIND CHILL WARNING IS CANCELLED... Temperatures have warmed enough that wind chill temperatures much below zero are no longer expected. Therefore, the Wind Chill Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind chill warning went out at Mar 3, 11:43 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 3, 11:43 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1043 PM MST Sun Mar 3 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MST Sun Mar 3 2019
Tonight-Monday...a weather disturbance will produce some light snow
with accumulations under an inch tonight generally along and south
of a line from near Joes Colorado to Goodland and Gove Kansas. This
minor weather system slides slowly south/southwest Monday and with
it any chance for additional moisture. Winds generally under 10 mph
tonight becoming northwest around 10 mph for much of the area. Low
temperatures will be tricky and quite dependent on cloud cover.
Ideal radiational cooling is expected across the northern and
eastern portions of the area where cloud cover will be much less,
further south and west considerable cloudiness expected with the
above mentioned weather system and low temperatures should be quite
a bit less cold. Will aim for readings ranging from near zero in
southwest Cheyenne county Colorado to -10F to -15F in Yuma Colorado
and From Trenton to near Hill City east. Wind chill readings
generally -15F to -24F, coldest where low temperatures the coldest.
Could see some Wind Chill Warning observations (-25F or colder) from
Yuma to McCook as well as Atwood, Oberlin and Norton county. Per
coordination with North Platte and Hastings offices will keep
advisory going for entire forecast area. Tempted to do a warning for
the northeast corner of the area but their criteria for warning is
-30F so in the big picture it would appear a little odd regarding
headlines.
High temperatures in the mid teens to low 20s.
Monday night-Tuesday...dry weather expected. Low temperatures may be
set soon after dark before a west and northwest wind increases for
the rest of the evening possibly stabilizing readings or maybe
raising them a bit as the night goes on. Currently have lows a few
degrees either side of zero. High clouds move across the area from
the west during the day otherwise sunny. High temperatures in the
mid 20s east to around 30 west. Wind Chill Advisory may be needed as
forecast values range from -15F to -20F.
Tuesday night-Wednesday...increasing cloudiness during the night
with varying cloudiness during the day. Low temperatures in the
single digits above zero to around 12. High temperatures int he 30s
to near 40.
.LONG TERM...(Wednesday night through Sunday)
Issued at 221 PM MST Sun Mar 3 2019
A shortwave trough skims the Tri-State region to the north Wednesday
night into Thursday morning bringing a chance of snow across the
north and eastern portions of the CWA. A ridge moves over the
central U.S. Thursday and builds as it moves eastward. Another
shortwave, weaker than the previous shortwave, moves across Thursday
evening bringing a brief chance for rain and snow early Thursday
night.
A closed low sits over the Pacific Northwest within a forming trough
extending southwest off the California coast. The closed low stays
over the northwest U.S. as the trough pulls away and moves east
Friday night. As the trough moves east, it becomes more negatively
tilted. The trough moves into the central Plains by Saturday
morning. The trough lifts northeast out of the Tri-State region by
Saturday night. Almost zonal flow sits over the Tri-State area
through Sunday as the trough to the northeast deepens and a ridge
begins to build over the Intermountain west.
A surface low associated with the trough expected over the Tri-State
region Saturday is expected to move east across northwest Kansas
Saturday. Since yesterday, long-range models have shifted the
surface low further north leading to less favorable precipitation
conditions over the Tri-State region. As the low moves east, rain
and snow will be possible across the region. Shifts in the track of
the low will determine how much precipitation we could see across
the region. If nothing else, windy conditions are expected with the
passage of the surface low across the Tri-State area Friday night
through Sunday
The good news, unless you like the cold, is that temperatures are
expected to warm up during the second half of the week. High
temperatures start in the upper 20s to 40s Thursday with lower
temperatures more widespread. Highs in the mid-30s to 50s are
expected Friday dropping slightly into the 40s for the weekend. Low
temperatures in the teens and 20s are expected throughout the second
half of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1029 PM MST Sun Mar 3 2019
VFR conditions with mostly clear skies are expected through the
06Z TAF period at MCK and GLD.
&&
.CLIMATE...
Issued at 245 PM MST Sun Mar 3 2019
Record lows Monday morning March 4 in jeopardy of being tied or
broken:
Hill City.......-4 set in 1952
McCook..........-9 set in 1952
Tribune.........-6 set in 1917
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Advisory until 11 AM MST /noon CST/ Monday for
KSZ001>004-013>016-027>029-041-042.
CO...Wind Chill Advisory until 11 AM MST Monday for COZ090>092.
NE...Wind Chill Advisory until 11 AM MST /noon CST/ Monday for
NEZ079>081.
&&
SHORT TERM...99
LONG TERM...NEWMAN
AVIATION...LOCKHART
CLIMATE...99Hazardous weather outlook, Mar 4, 12:59 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1159 PM MST Sun Mar 3 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1159 PM MST Sun Mar 3 2019 /1259 AM CST Mon Mar 4 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...OVERNIGHT... A Wind Chill Advisory remains in effect for the entire Tri-State area through 11 AM MST, Noon CST Monday. Temperatures as low as -5 to -15 degrees and wind chill values as low as -20 to -30 degrees may cause frostbite on exposed skin in as little as 30 minutes this morning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH MONDAY... Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Vincent
In the hours before
Local storm report, Mar 4, 2:04 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
104 AM MST MON MAR 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM EXTR WIND CHILL 1 NNE GOODLAND 39.37N 101.70W
03/04/2019 M-26 F SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&
VINCENTLocal storm report, Mar 4, 2:06 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 AM MST MON MAR 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM EXTR WIND CHILL 4 S BURLINGTON 39.24N 102.29W
03/04/2019 M-24 F KIT CARSON CO ASOS
ASOS STATION ITR, BURLINGTON CO AIRPORT.
&&
VINCENTLocal storm report, Mar 4, 2:07 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
107 AM MST MON MAR 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM EXTR WIND CHILL 4 E STRATTON 39.30N 102.52W
03/04/2019 M-28 F KIT CARSON CO MESONET
MESONET STATION CSU58, 4 E STRATTON.
&&
VINCENTLocal storm report, Mar 4, 2:08 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 AM MST MON MAR 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM EXTR WIND CHILL GRINNELL 39.13N 100.63W
03/04/2019 M-19 F GOVE KS MESONET
MESONET STATION KGGHS, GRINNELL.
&&
VINCENTLocal storm report, Mar 4, 2:09 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
109 AM MST MON MAR 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM EXTR WIND CHILL 8 SSE CULBERTSON 40.13N 100.78W
03/04/2019 M-15 F HITCHCOCK NE MESONET
MESONET STATION E9525, 7 SSE CULBERTSON.
&&
VINCENTLocal storm report, Mar 4, 3:08 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
208 AM MST MON MAR 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM EXTR WIND CHILL 1 NNE GOODLAND 39.37N 101.70W
03/04/2019 M-27 F SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&
VINCENTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 3:05 PM CST | Wind Chill Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 18 hr |
Nearby
Wind Chill Warnings in Kansas, 2019Wind Chill Warnings in Colorado, 2019Wind Chill Warnings in Nebraska, 2019Every wind chill warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.